Discussions that mention prednisone

Anemia board


My mon was diagnosed with vasculitis 5 months ago, it attacked her kidneys, she was put on prednisone....we want her to get off of it but she is anemic, wondering if this is caused by vasculitis or prednisone. I believe the drug is slowly killing her, but do not want the vasculitis to act up again...please help she is my best friend.
Quote from pamela1007:
My mon was diagnosed with vasculitis 5 months ago, it attacked her kidneys, she was put on prednisone....we want her to get off of it but she is anemic, wondering if this is caused by vasculitis or prednisone. I believe the drug is slowly killing her, but do not want the vasculitis to act up again...please help she is my best friend.

Prednisone is a steroidal drug. It does relieve inflammation but does have destructive side effects of causing anemia and lowering the white blood cell counts. That will make a person look as though they have a terminal illness and will set people up to lose immunity in some areas. However, it is still the drug of choice in treating severe and chronic inflammatory conditions. The other side effects as some may know is diabetes type condition may be caused as well. The choices are poor sometimes. But, hopefully the dosage will be somewhat manageable and will help more than harm. Good luck.
The only thing I *know* about Prednisone, is that it makes you gain a lot of weight....Or my son did anyhow! He is 8, and was 72 pounds, and when he took the Pred, for 2 weeks, he went up to 85 pounds :eek:

Good luck with you mom, I really hope she feels better :)
Thank you so much...I was hoping the prednisone caused her to lose red blood cells along with her white blood cells...I guess my thinking then was if it was the prednisone then when she goes off of it her anemia would go away....this is such a humbling thing, thanks so much to both of you for writing!!